Severe Leukoencephalopathy Following Acute Oxycodone Intoxication
- 641 Downloads
Post-opioid toxic encephalopathy is described associated with the synthetic opioid, methadone, and after heroin intoxication, (inhaled, injected or ingested).
We describe the clinical and radiologic findings of a 46-year-old man with oxycodone and oxycontin overdose who developed multifocal encephalopathy and severe cerebellitis causing acute obstructive hydrocephalus, and discuss the possible mechanisms involved.
Brain MRI showed a non-vascular distribution of diffusion positive lesions in both cerebellar hemispheres and globi pallidi with preserved cerebral perfusion, suggesting an inflammatory process. Management required ventilatory support and intraventricular catheter placement.
To our knowledge, this is the first report of this condition associated with oxycodone and oxycontin ingestion. The occurrence of this rare toxic encephalopathy may be related to distribution patterns of opioid receptor subtypes, genetic susceptibility, sensitization, and other specific comorbidities.
KeywordsOpiate Intoxication Encephalopathy MRI
- 2.Zanin A, Masiero S, Severino MS, Calderone M, Da Dalt L, Laverda AM. A delayed methadone encephalopathy: clinical and neuroradiological findings. J Child Neurol. Epub 2009 Oct 6.Google Scholar
- 9.Package insert Oxycontin. Stamford, CT: Purdue Pharma L.P. 2007-11-05.Google Scholar